Format

Send to

Choose Destination
See comment in PubMed Commons below
J Clin Rheumatol. 2006 Dec;12(6):269-71.

Polyarthritis flare complicating rheumatoid arthritis infliximab therapy: a paradoxic adverse reaction.

Author information

1
Department of Rheumatology, Bnai Zion Medical Center, Haifa, Israel.

Abstract

BACKGROUND:

The treatment of rheumatoid arthritis (RA) has changed dramatically over the past decade with the introduction of antitumor necrosis factor (anti-TNF) agents. Although subsets of patients may have only partial or no response, there is no report yet on possible worsening of RA with this therapy.

OBJECTIVE:

The objective of this study was to determine whether infliximab may paradoxically exacerbate RA.

METHODS:

One hundred seven patients with RA refractory to 3 disease-modifying antirheumatic drugs were treated with 3 mg/kg infliximab and methotrexate for at least 6 months.

RESULTS:

In 3 patients, there was an exacerbation of RA associated with the use of infliximab. The flare occurred during the first 6 to 12 months of treatment with polyarthritis, fever, and elevated acute phase reactants. Increase of infliximab dose resulted in further deterioration.

CONCLUSION:

We describe a paradoxic reaction, an exacerbation of RA, with infliximab. The mechanism of this side effect is unclear but may be related to altered immunity induced by the inhibition of TNF activity in predisposed patients.

[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Support Center